Maine, 2015

Heavy Snow in Maine, December 3, 2015

December 3, 2015 · NWS CAR · 3 events in 3 counties and zones

Low pressure developed along the Maine coast during the early morning hours of the 3rd. The low then intensified while tracking east across Nova Scotia through the 3rd.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure developed along the Maine coast during the early morning hours of the 3rd. The low then intensified while tracking east across Nova Scotia through the 3rd. Snow developed through the late morning and early afternoon hours. Bands of heavier snow then developed during the afternoon and persisted into the evening. Warning criteria snow accumulations were met during the evening. Snow then ended during the late evening hours with the low exiting across the maritimes. Storm total snow accumulations ranged from 5 to 8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 3, 11:08 AM EST, 52 minutes earlier.

Area forecast discussion, Dec 3, 11:08 AM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1108 AM EST THU DEC 3 2015

.SYNOPSIS...
LOW PRESSURE WILL INTENSIFY IN THE BAY OF FUNDY THIS AFTERNOON THEN
TRACK ACROSS NOVA SCOTIA TONIGHT. HIGH PRESSURE WILL BUILD ACROSS
THE REGION FRIDAY NIGHT INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
11:10 AM UDPATE...PRECIPITATION IS GRADUALLY INCREASING IN
COVERAGE OVER THE NORTH AS THE STORM ORGANIZES ALONG THE COAST.
MIXED RAIN AND SNOW SHOULD CHANGE TO ALL SNOW OVER THE NORTH EARLY
THIS AFTERNOON AND BECOMING HEAVY FOR A PERIOD LATE THIS AFTERNOON
INTO THIS EVENING BEFORE THE STORM QUICKLY MOVES AWAY TO THE EAST.

600 AM UPDATE: NO SIG CHGS TO THE GOING FCST. LATEST HRRR MODEL
SIM RADAR REF SHOWS PRECIP MOVG BACK INTO THE FA FROM THE W BY MID
MORN WITH RN TRANSITIONING TO SN ACROSS THE ME N WOODS LATE THIS
MORN AS COLDER LLVL AIR WORKS SWRD FROM QB...WITH THIS TRANSITION
SPREADING SWRD IN CNTRL...SRN AROOSTOOK...NRN PENOBSCOT AND NRN
AND CNTRL PISCATAQUIS COUNTIES MIDDAY INTO ERLY AFTN. FCST QPF
AND IMPLIED SNFL DISTRIBUTION THRU THIS EVE IS NOT OUT OF LN FROM
WHAT WE CURRENTLY HAVE.

ORGNL DISC: MOST OF THE SYNOPTIC SCALE MODELS SHOW THE POTENTIAL
HEAVIEST SNFL OVR N CNTRL PTNS OF THE FA AFT RN CHGS TO SN FROM N
TO S ACROSS THE FA BEGINNING LATER THIS MORN AND CONTG INTO THE
AFTN. SOME MODELS LIKE THE 00Z DTMNSTC GFS HINT AT TWO BANDS OF
HEAVIER SNFL RATES ASSOCIATED WITH THE DEFORMATION ZONE OF THE
UPPER LOW AS IT SCOOTS FAIRLY QUICKLY ESE OVR CNTRL AND SRN PTNS
OF THE FA THIS AFTN AND ERLY EVE. THIS RELATIVELY QUICK MOTION OF
THE UPPER LOW COULD LIMIT THE DURATION OF HVY SN BANDING OVR ANY
PARTICULAR LCTNS TO A FEW HRS...BUT THIS IS ALL IT TAKES TO REACH
WRNG CRITERIA SNFL IF SN RATES ARE 1 TO 2 INCHES PER HR.
SUBSEQUENTLY... THE CORRIDOR ZONE OF HEAVIEST SNFL WE CURRENTLY
SHOW COULD BE A SIMPLIFICATION OF WHAT ACTUALLY OCCURS IF THIS
EVENT IS MULTI- BANDED...HOWEVER LATEST FCST HRRR SIM RADAR
SUPPORTS THE 30 MILE SWRD SHIFT OF THE MAX SN AXIS WE MADE FROM
THE LAST MAJOR FCST UPDATE YSTDY AFTN. WINDS WILL ALSO INCREASE ON
THE BACK SIDE OF THE SFC LOW LATE THIS AFTN AND EVE TO PRODUCE
PATCHY BLSN...WHICH WE INCLUDE FOR THOSE LCTNS REACHING AND
EXCEEDING LIKELY POPS AND SFC TEMPS LESS THAN 30.5 DEG F.

OTHERWISE...SN WILL TAPER TO SCT SN SHWRS BY LATE EVE AND THEN END
W TO E ACROSS THE FA OVRNGT...WITH PERHAPS SOME BREAKS IN CLDNSS....
SPCLY S OF KMLT LATE TNGT INTO ERLY FRI MORN AS TEMPS CONT TO FALL
INTO THE LOWER TO MID 20S SOUTH AND TEENS N FOR OVRNGT LOWS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AN UPPER TROUGH AND ASSOCIATED SURFACE COLD FRONT WILL CROSS
FRIDAY. THIS WILL PRODUCE CLOUDS AND SOME WEAK SNOW SHOWERS IN
NORTHERN ZONES. THESE SNOW SHOWERS...OR FLURRIES...WILL TOP OUT
UNDER H850. THUS...LITTLE ACCUMULATION IS EXPECTED. TOWARDS BANGOR
AND DOWN EAST...LESS CLOUD COVER AND DRY CONDITIONS ARE FORECAST.
HIGHS WILL RANGE FROM THE UPPER 30S TOWARDS BUCKSPORT AND MACHIAS
TO UPPER 20S FURTHER NORTH IN MADAWASKA AND FORT KENT. THERE WILL
NOT BE MUCH COLD AIR BEHIND THE FRONT. LOWS WILL GENERALLY BE IN
THE 20S. A FEW READINGS IN THE TEENS WOULDN'T BE ANY SURPRISE IN
THE ALLAGASH AND SAINT JOHN VALLEY. AN UPPER RIDGE BUILDS IN
FRIDAY NIGHT AND WILL SET THE STAGE FOR A PERSISTENT SUBSIDENCE
INVERSION SATURDAY INTO SUNDAY. THIS MEANS LOW CUMULUS WILL FORM
AND SPREAD OUT INTO STRATOCUMULUS AND REMAIN IN PLACE. THE ONLY
EXCEPTION WILL BE FOR BANGOR AND DOWN EAST WHERE THE WIND
DIRECTION SUGGESTS A GREATER DEGREE OF DOWNSLOPING. THESE CLOUDS
WILL LIMIT SATURDAY'S HIGHS TO THE LOW TO MID 30S NORTH AND UPPER
30S TO LOWER 40S FOR BANGOR AND DOWN EAST. LOWS SATURDAY NIGHT
WILL BE MOSTLY IN THE UPPER 20S. ANY UNFORESEEN BREAKS IN THE
CLOUDS COULD RESULT IN UPPER TEENS TO LOWER 20S.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
SUBSIDENCE INVERSIONS UNDER UPPER RIDGING WILL CONTINUE TO BE THE
STORY IN THE LONGER TERM WITH NO MAJOR STORM SYSTEMS EXPECTED AT
THIS POINT. THERE IS A DRY COLD FRONT CROSSING ON MONDAY AND A
STORM SYSTEM THAT WILL MOVE SOUTH OF THE AREA WEDNESDAY. ON THE
WEDNESDAY STORM...ADDED SLIGHT CHANCE POPS FOR MOST OF THE AREA
AND CHANCE POPS IN WASHINGTON COUNTY FOLLOWING GEFS GUIDANCE.

DUE TO THE SUBSIDENCE INVERSION...HAVE GONE HIGHER THAN MOST
GUIDANCE FOR CLOUDS THROUGH MOST OF THE PERIOD WITH CLEARING MORE
LIKELY DUE TO DOWNSLOPING RATHER THAN DIURNAL HEATING. THE
INVERSION ALSO KEEPS TEMPERATURES IN A RANGE OF 20S AT NIGHT AND
30S IN THE DAYTIME. THE BEST SHOT OF A COLDER NIGHT APPEARS TO BE
MONDAY NIGHT AFTER THE DRY COLD FRONT PASSAGE WITH A RIDGE
BUILDING THROUGH THE NIGHT. HOWEVER...BY TUESDAY AFTERNOON...A
MOIST EASTERLY FLOW SEEMS LIKELY TO REESTABLISH CLOUDINESS UNDER
THE INVERSION.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
NEAR TERM: IFR CONDITIONS WILL CONT IN RN/FOG ACROSS THE TAF SITES
THIS MORN...TRANSITIONING TO SN FROM N TO S ACROSS THE SITES
BEGINNING LATE THIS MORN AT KFVE AND REACHING KBGR AND KBHB BY
EVE. IFR CONDITIONS IN SN THIS EVE IMPROVE W TO E OVRNGT TO MVFR
AS SN TAPERS TO SCT SN SHWRS AND THEN VFR FOR DOWNEAST SITES
LATE TNGT INTO ERLY FRI MORN.

SHORT TERM: THE PREDOMINANT CONDITION NORTH OF HUL WILL BE LOW
MVFR CIGS...WITH TEMPORARY DROPS JUST BELOW 1000FT INTO THE IFR
CATEGORY. BGR AND BHB WILL BE MOSTLY VFR. ON FRIDAY...EXPECT
SCATTERED SNSH WITH TOPS UNDER FL050 IN AREAS NORTH OF HUL.

&&

.MARINE...
NEAR TERM: WILL CONT WITH THE GLW OUTER MZS AND SCA FOR THE INNER
BAY/HARBOR MZ LATER TDY INTO TNGT AS N TO NW WINDS INCREASE ON THE
BACK SIDE OF THE DEPARTING LOW...WITH WINDS AND SEAS SLOWLY
SUBSIDING LATE TNGT INTO ERLY FRI MORN. WE WENT ABOUT A FOOT
HIGHER THAN WW3 WV GUIDANCE FOR THE NEAR TERM BASED ON TRENDS
SHOWN IN LATEST BUOY OBS.

SHORT TERM: NO SGNFCNT WEATHER IS EXPECTED UNTIL THE POSSIBILITY
ON AN SCA TOWARDS THE MIDDLE OF NEXT WEEK.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 1 AM EST FRIDAY FOR MEZ001>006-010.
     WINTER WEATHER ADVISORY UNTIL 1 AM EST FRIDAY FOR MEZ011-031-
     032.
MARINE...SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 3 AM EST
     FRIDAY FOR ANZ052.
     GALE WARNING FROM 5 PM THIS AFTERNOON TO 3 AM EST FRIDAY FOR
     ANZ050-051.

&&

NEAR TERM...VJN/MCB
SHORT TERM...MCW
LONG TERM...MCW
AVIATION...VJN/MCW
MARINE...VJN/MCW
Hazardous weather outlook, Dec 3, 4:05 AM EST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
405 AM EST THU DEC 3 2015

MEZ015>017-029-030-040915-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
405 AM EST THU DEC 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE AND
INTERIOR DOWNEAST MAINE.

.RAIN WILL MIX WITH AND CHANGE TO SNOW LATE TODAY INTO THIS
EVENING WITH LIGHT SNOW ACCUMULATION.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ001>006-010-040915-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
405 AM EST THU DEC 3 2015

...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO 1 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR
NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ011-031-032-040915-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
405 AM EST THU DEC 3 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 1 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...EASTERN
MAINE AND NORTH CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ052-040915-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
405 AM EST THU DEC 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050-051-040915-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
405 AM EST THU DEC 3 2015

...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 3 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Aroostook

When
December 3, 12:00 PM EST to 10:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Heavy Snow, Southeast Aroostook

When
December 3, 12:00 PM EST to 11:30 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Heavy Snow, Northern Penobscot

When
December 3, 12:00 PM EST to 11:30 PM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610471, 610472, 610473.